Oklahoma, 2004

Hail in Oklahoma, April 9 to 10, 2004

April 9 to 10, 2004 · NWS OUN · 13 events in 9 counties and zones

13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 12:15 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 9, 12:15 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CDT FRI APR 9 2004

WE ARE LOOKING CLOSELY AT SEVERE POTENTIAL THIS AFTERNOON/EVENING.
SPECIAL OUN SOUNDING IS NOW BEING PREPARED FOR LAUNCH AROUND 19Z.
24

1103 AM CDT FRI APR  9 2004

BACK EDGE OF SCATTERED TSRA APPEARS TO RUN FROM WEST CENTRAL
OKLAHOMA INTO PARTS OF SOUTH CENTRAL SECTIONS LATE THIS
MORNING.  MESONET DATA SHOWS WELL DEFINED BOUNDARY ORIENTED
WEST TO EAST ACROSS NORTH CENTRAL OKLAHOMA AND MODELS FORECASTS
THIS TO MOVE SOUTHWARD TODAY AS LOW DEVELOPS FARTHER SOUTH
IN THE TEXAS PANHANDLE.  LITTLE UNSURE IF THIS WILL HAPPEN
OR IF BOUNDARY WILL REMAIN MORE STATIONARY.  STILL HOWEVER
APPEARS THAT BEST CHANCE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING WILL BE ACROSS SOUTH CENTRAL SOUTHEAST
AREAS AS DRYLINE LINE ADVANCES EAST.  OTHER STORMS MAY
DEVELOP ALONE FRONTAL BOUNDARY CURRENTLY OVER NORTH CENTRAL
OKLAHOMA AS IT PUSHES SOUTHWARD TONIGHT.  HAVE ALSO LOWERED
TEMPS SOMEWHAT NORTH WITH CLOUD COVER AND RAISED HIGHS
SOUTH.

SIX

717 AM CDT FRI APR  9 2004
.DISCUSSION...
UPDATED FORECASTS TO REFLECT EASTWARD PROGRESS OF AREA OF
SHWRS/TSTMS OUT OF MUCH OF WESTERN OKLAHOMA AND INTO CENTRAL
OKLAHOMA. ALSO MADE A FEW ADJUSTMENTS TO THE WINDS TO ACCOUNT FOR
THE WEAKENING OUTFLOW ASSOCIATED WITH THE PCPN AREA.

32
&&

345 AM CDT FRI APR  9 2004

.DISCUSSION...
CONVECTIVE COMPLEX OVER WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS
WILL CONTINUE TO PROGRESS EAST THIS MORNING. LOW LEVEL AIRMASS NOT
PARTICULARLY UNSTABLE AS EVIDENCED BY THE LACK OF MUCH CONVECTION
OCCURRING ON THE GUST FRONT WHICH HAS PUSHED OUT SEVERAL MILES AHEAD
OF THE MAIN PCPN AREA. WARM ADVECTION DEVELOPING IN RESPONSE TO THE
LOW LEVEL JET OVERNIGHT... COMBINED WITH A WEAKENING UPPER WAVE...
WILL CONTINUE TO SUPPLY SUPPORT FOR THE ONGOING SHWR/TSTM ACTIVITY
AS IT MOVES EAST. OUTFLOW FROM CURRENT PCPN EXPECTED TO HELP
REINFORCE THE STATIONARY FRONT ACROSS NORTH TEXAS. THIS COULD ACT TO
SLOW NORTHWARD PROGRESS OF THE FRONT DURING THE DAY...ALTHOUGH IT
COULD STILL REACH INTO PORTIONS OF SOUTHERN OKLAHOMA BY LATE IN THE
AFTERNOON. MEANWHILE... MODELS ALSO INDICATING A DRYLINE PUSHING
INTO PORTIONS OF WESTERN NORTH TEXAS...AND POSSIBLY FAR SOUTHWEST
OKLAHOMA THIS AFTERNOON. AS ANOTHER WEAK UPPER WAVE MOVES OVER THE
AREA BY LATE AFTERNOON AND EVENING... MORE SHWRS/TSTMS WILL BE
POSSIBLE. MOISTURE IS EXPECTED TO BE STILL SOMEWHAT LIMITED BY LATE
TODAY WHICH WOULD AFFECT THE INTENSITY AND NUMBER OF STRONG TSTMS. A
SIGNIFICANT COLD FRONT WILL BE MOVING INTO NORTHWEST OKLAHOMA
TOWARDS EVENING... AND PROGRESS THROUGH MOST OF THE AREA BY SATURDAY
MORNING. THIS FEATURE WILL PROVIDE ADDITIONAL LOW LEVEL FORCING FOR
SHWR/TSTM DEVELOPMENT. COOLER WEATHER WILL SETTLE IN ON SATURDAY AND
CONTINUE FOR THE NEXT FEW DAYS WITH TEMPERATURES RUNNING BELOW
NORMAL. NEAR OR BELOW FREEZING TEMPS EXPECTED SUNDAY THROUGH TUESDAY
MORNINGS ACROSS THE NORTH WITH MID 30S POSSIBLE IN CENTRAL OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  46  53  36 /  70  70  30  10
HOBART OK         73  44  53  35 /  70  50  30  10
WICHITA FALLS TX  78  49  55  37 /  70  50  30  20
GAGE OK           63  39  48  30 /  50  50  30  10
PONCA CITY OK     59  42  52  33 /  70  70  50  10
DURANT OK         76  52  59  40 /  50  70  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

32
Hazardous weather outlook, Apr 9, 10:59 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT FRI APR 9 2004

OKZ004>048-050>052-TXZ083>090-101300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF WESTERN NORTH TEXAS... AND THAT
PART OF OKLAHOMA SOUTH OF A LINE FROM ARNETT TO GUTHRIE TO CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH THE EARLY EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND FEW THUNDERSTORMS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE OVER WESTERN OKLAHOMA WILL
CONTINUE TO LIFT NORTHEAST INTO EASTERN OKLAHOMA AND
SOUTHERN KANSAS THIS AFTERNOON.  IN THE MEANTIME...THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE ACROSS THE SOUTHERN
THIRD OF OKLAHOMA AND WESTERN NORTH TEXAS AS TEMPERATURES
WARM INTO THE MID AND UPPER 70S UNDER CLEAR TO PARTLY CLOUDY
SKIES.  BY MID AFTERNOON...THUNDERSTORMS MAY REDEVELOP ALONG
THE DRYLINE IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR SOME
OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS THE MAIN RISK.  THESE STORMS WILL THEN MOVE
AND DEVELOP INTO PARTS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA
BY LATE AFTERNOON OR EARLY EVENING.  THUNDERSTORM INTENSITY WILL
LIKELY DECREASE LATER THIS EVENING AS SURFACE INSTABILITY DECREASES
WITH THE LOSS OF HEATING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY...ESPECIALLY
ACROSS SOUTHEASTERN OKLAHOMA. HOWEVER THE GREATEST RISK OF SEVERE
WEATHER WILL HAVE MOVED TO THE SOUTHEAST OF THE AREA. OTHERWISE NO
THUNDERSTORMS ARE EXPECTED SUNDAY THOUGH THURSDAY OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
MUCH COOLER TEMPERATURES WILL MOVE INTO THE AREA THIS WEEKEND.
FREEZING TEMPERATURES ARE EXPECT ACROSS PORTIONS OF NORTHERN AND
WESTERN OKLAHOMA ON SUNDAY MORNING AND MONDAY MORNING. FROST IS
LIKELY ACROSS AREAS FARTHER SOUTH IN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SATURDAY APRIL 10TH.

In the hours before

Special weather statement, Apr 9, 10:48 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT FRI APR 9 2004

OKZ019-025-091700-
LOGAN OK-OKLAHOMA OK-
1148 AM CDT FRI APR 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN LOGAN AND NORTHERN
OKLAHOMA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHERN OKLAHOMA CITY
AT 1148 AM CDT...MOVING NORTHEAST AT 30 MPH.  RESIDENTS FROM EDMOND
TO SEWARD TO GUTHRIE CAN EXPECT BRIEF HEAVY RAINFALL...OCCASIONAL
LIGHTNING AND SMALL HAIL IS POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED.

SIX
Special weather statement, Apr 9, 1:22 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT FRI APR 9 2004

OKZ031-091930-
SEMINOLE OK-
222 PM CDT FRI APR 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN SEMINOLE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF LITTLE AT 222 PM
CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Seminole

When
April 9, 1:27 PM CST
Where
Seminole County, 3 mi E of Little
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.350, -96.633

Hail, Seminole

When
April 9, 1:33 PM CST
Where
Seminole County, 3 mi E of Little
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.350, -96.633

Hail, Cleveland

When
April 9, 1:58 PM CST
Where
Cleveland County, 6 mi N of Norman
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.300, -97.450

Hail, Cleveland

When
April 9, 2:03 PM CST
Where
Cleveland County, 7 mi W of Stella
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.317, -97.333

Hail, Pontotoc

When
April 9, 2:40 PM CST
Where
Pontotoc County, 8 mi W of Ada
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.767, -96.800

Hail, Logan

When
April 9, 3:15 PM CST
Where
Logan County, 3 mi S of Crescent
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.900, -97.600

Hail, Hughes

When
April 9, 3:50 PM CST
Where
Hughes County, 5 mi NNE of Calvin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.033, -96.217

Hail, Lincoln

When
April 9, 4:48 PM CST
Where
Lincoln County, Kendrick
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.783, -96.783

Hail, Lincoln

When
April 9, 5:03 PM CST
Where
Lincoln County, Stroud
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.750, -96.667

Hail, Bryan

When
April 9, 5:20 PM CST
Where
Bryan County, 2 mi E of Mead
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.000, -96.467

Hail was observed at Lakewood Resort.

Hail, Atoka

When
April 9, 6:06 PM CST
Where
Atoka County, 6 mi SW of Lane
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.233, -96.050

Hail, Atoka

When
April 9, 6:20 PM CST
Where
Atoka County, 7 mi SW of Lane
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.233, -96.067

Hail, McClain

When
April 10, 5:25 AM CST
Where
McClain County, 8 mi NE of Byars
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.950, -96.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391473, 5391474, 5391475, 5391476, 5391477, 5391478, 5391479, 5391480, 5391481, 5391482, 5391483, 5391484, 5391485.